From Hacienda Heights, California, USA:
I am a 30 year old female diagnosed with PCOS about a year ago, and I guess I have high blood sugar levels. Five years ago I weighed 145 pounds, I gained a whopping 40 pounds in two years, and now I am maintaining at 175 pounds. I think this due to the fact that I am taking metformin. I am supposed to take it three times per day, but I know I stopped the medication without telling my doctor, and my period did not come. Isn't that wrong? I called the nurse who told me to start up again, and my period would come. Sure enough, my period came. I am very confused. Does this stuff work? How long can a person be on metformin? Are there side effects if the person is on it for too long?
Metformin has been shown to decrease the insulin resistance associated with Polycystic Ovary Syndrome and is commonly used for that. It has the reputation of not inducing weight gain in the manner that other oral hypoglycemic agents can because it does not increase insulin secretion.
I am skeptical that the metformin caused your weight gain. I would suggest this medication would help you rather than hurt you in an attempt to keep your weight down. Given the fact that your menses returned after going back on the medication, it stands to reason you should remain on the drug. There are no major long-term complications known with chronic use of metformin.
Original posting 20 Aug 2003
Posted to Pills for Diabetes
Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.